Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, February 15 to 16, 2023

February 15 to 16, 2023 · NWS TSA · 11 events in 6 counties and zones

Strong to severe thunderstorms developed into eastern Oklahoma during the evening of the 15th, along and north of a warm front that stretched across southeastern Oklahoma and west central Arkansas. Moderately strong elevated instability north of the front, combined with very strong deep layer wind shear, supported the development of embedded supercells within the line of thunderstorms that moved…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed into eastern Oklahoma during the evening of the 15th, along and north of a warm front that stretched across southeastern Oklahoma and west central Arkansas. Moderately strong elevated instability north of the front, combined with very strong deep layer wind shear, supported the development of embedded supercells within the line of thunderstorms that moved through the region. The strongest storms produced large hail up to golf ball size and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 15, 8:45 PM CST, 55 minutes earlier.

Area forecast discussion, Feb 15, 8:45 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
845 PM CST Wed Feb 15 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 842 PM CST Wed Feb 15 2023

Storms from NE OK through south central OK have expanded in
coverage the last few hours with scattered svr storms ongoing
nearer the moisture defined warm front extending through SE OK.
This has verified well with the recent short term guidance and the
evening update will accept the near term solutions of expanding
storms eastward as the cold front begins to surge eastward.
Ongoing forecast has this well handled the update will largely be
to refine timing of the higher precip chances. The severe
potential also looks to be highest along and south of Interstate
40 where a window of more substantial moisture return remains
possible.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 200 PM CST Wed Feb 15 2023

Cold and breezy conditions are expected behind departing system into
Thursday and continue through Thursday night.  Wind chill indices
are forecast to fall into the teens across much of the area by
Friday morning although winds will begin to decrease as surface high
pressure continues to build over the region.

Quiet weather anticipated with a warming trend over the weekend into
early part of next week. Still some significant timing differences
in the operational models with cold front mid week, but
precipitation chances will once again increase during the Tuesday,
Wednesday time frame as upper system approaches. Stayed close to
NBM guidance through the extended periods.

&&

.AVIATION...
(00Z TAFS)
Issued at 535 PM CST Wed Feb 15 2023

Showers and thunderstorms developing in South Central Oklahoma
will continue to develop and spread east/northeast into Eastern
Oklahoma and Northwest Arkansas this evening. Greater potential
for thunderstorms is expected along/south of a surface frontal
boundary over East Central Oklahoma and Northwest Arkansas. Will
continue Tempo groups for timing of greater potential. This
activity is forecast to push off to the east and northeast into
the overnight hours as the front exits and an upper level low
pressure lifts northeast through the region. Behind the
front...MVFR/IFR ceilings and breezy west to northwest winds are
forecast to spread across the CWA tonight and continue into
Thursday afternoon. Late in the TAF period there is potential for
parts of Eastern Oklahoma to try lifting back to low end VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   29  39  23  48 /  40   0   0   0
FSM   39  48  27  49 /  80   0   0   0
MLC   32  42  24  48 /  80   0   0   0
BVO   24  37  19  48 /  20   0   0   0
FYV   33  44  22  46 /  80   0   0   0
BYV   35  47  23  44 /  60   0   0   0
MKO   32  40  24  46 /  80   0   0   0
MIO   29  36  21  45 /  20   0   0   0
F10   30  40  24  48 /  90   0   0   0
HHW   37  45  27  49 /  30   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....12
AVIATION...20
Hazardous weather outlook, Feb 15, 4:46 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Wed Feb 15 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161130-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Wed Feb 15 2023

...SEVERE WEATHER POTENTIAL THROUGH EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Along and south of a line from McAlester Oklahoma to
    Fort Smith Arkansas.
	ONSET...After 7 PM.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...South of Interstate 44.
	ONSET...After 7 PM.

	AREA AT GREATEST RISK...Southeast Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...After midnight.

DISCUSSION...

Scattered storms have developed across north central Texas late this
afternoon and these storms will expand in coverage as they spread
eastward this evening. Severe weather potential will increase across
portions of eastern Oklahoma as these storms pass. Large hail and
locally damaging winds will be the primary hazards. The tornadic
potential may increase across southeast Oklahoma as low level
moisture increases and winds fields strengthen. Storms will spread
east of the region by the early morning hours on Thursday.

Gusty northwest winds will develop after midnight as the a
strong cold front passes. Winds gusts 30 to 40 mph will be possible
through the overnight hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...High Wind Potential.
FRIDAY...No Hazards.
SATURDAY and SUNDAY...High Fire Weather and High Wind Potential.
MONDAY and TUESDAY...No Hazards.

EXTENDED DISCUSSION...

Northwest winds will remain gusty behind the cold front on
Thursday. Winds return southerly over the weekend and
will become gusty. The warmer, drier and windier conditions will
raise fire weather concerns, especially by Sunday.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 47 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
February 15, 9:40 PM CST
Where
Cherokee County, 0.41 mi ENE of Hulbert
Measured
60 kt (69 mph) measured gust
Reported by
Public
Coordinates
35.931, -95.143

Thunderstorm wind gusts were measured to 69 mph.

Thunderstorm Wind, Cherokee

When
February 15, 9:55 PM CST to 9:58 PM CST
Where
Cherokee County, 4.1 mi WNW of Scraper to 3.92 mi NNW of Scraper
Measured
74 kt (85 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.130, -94.893

Strong thunderstorm wind damaged outbuildings and the roofs of homes, and blew down trees and power lines in a broad swath from Old Toll Gate Road to south of Oaks.

Hail, Pittsburg

When
February 15, 10:00 PM CST
Where
Pittsburg County, 4 mi NNE of Ashland
Measured
1 in hail
Reported by
Public
Coordinates
34.824, -96.043

Thunderstorm Wind, Delaware

When
February 15, 10:04 PM CST to 10:12 PM CST
Where
Delaware County, 1.86 mi ENE of Kansas to 2.18 mi SW of Colcord
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.211, -94.769

Strong thunderstorm wind damaged outbuildings and the roofs of homes in a broad swath from near Kansas to near Colcord. Large tree limbs were snapped, and some trees were uprooted.

Hail, Sequoyah

When
February 15, 11:18 PM CST
Where
Sequoyah County, Sallisaw
Measured
0.88 in hail
Reported by
Public
Coordinates
35.470, -94.800

Hail, Sequoyah

When
February 15, 11:23 PM CST
Where
Sequoyah County, 3 mi NNW of Gans
Measured
1.75 in hail
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
35.440, -94.720

Golf ball size hail damaged homes and vehicles.

Hail, Latimer

When
February 15, 11:32 PM CST
Where
Latimer County, 1.42 mi WNW of Gowen
Measured
1.75 in hail
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.881, -95.491

Golf ball size hail damaged homes and vehicles.

Hail, Latimer

When
February 15, 11:46 PM CST
Where
Latimer County, Wilburton
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.920, -95.320

Hail, Le Flore

When
February 16, 12:28 AM CST
Where
Le Flore County, 2 mi W of Poteau
Measured
1.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
35.050, -94.655

Golf ball size hail damaged homes and vehicles.

Hail, Le Flore

When
February 16, 12:37 AM CST
Where
Le Flore County, 0.07 mi SSW of Oak Lodge
Measured
1 in hail
Reported by
Public
Coordinates
35.249, -94.600

Hail, Le Flore

When
February 16, 12:39 AM CST
Where
Le Flore County, 0.84 mi ENE of Cameron
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.135, -94.536

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1079681, 1083529, 1079690, 1079689, 1079683, 1079691, 1079684, 1079685, 1079687, 1079688, 1079686.